Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 118, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 10, 2001, 6:38 PM CDT for Poweshiek County, Tama County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2001, 6:38 PM CDT (23:38 UTC)
- Expired
- May 10, 2001, 7:20 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
Counties Poweshiek County, IA, Tama County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 4:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2104 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 102339 SVRDSM IAC157-171-110020- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 638 PM CDT THU MAY 10 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN POWESHIEK COUNTY IN CENTRAL IOWA SOUTHERN TAMA COUNTY IN CENTRAL IOWA * UNTIL 720 PM CDT * AT 638 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF TAMA...OR ABOUT 44 MILES SOUTHWEST OF WATERLOO...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR TAMA...TOLEDO AROUND 650 PM 5 MILES NORTH OF BROOKLYN AT 700 PM DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY EVENING FOR IOWA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM THURSDAY EVENING FOR SOUTHWEST IOWA. LAT...LON 42\04 9277 4167 9277 4166 9230 4204 9231 JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:30 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 10, 3:30 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT THU MAY 10 2001 IN THE SHORT TERM...EAST TO WEST OUTFLOW BOUNDARY ALONG HIGHWAY 20 NOW BEGINNING TO LIGHT UP WHILE ADDITIONAL DEVELOPMENT EXPECTED FURTHER WEST ALONG COLD FRONT. ATMOSPHERE OVER SOUTHWEST IOWA SHOULD HAVE WARMED ENOUGH TO ELIMINATE WEAK CAP SHOWN ON 18Z OMA SOUNDING. LCL HAVE LOWERED CONSIDERABLY FROM YESTERDAY...THROUGH THEY STILL REMAIN FAIRLY HIGH AT AROUND 5.5K FT. SURFACE WINDS IN WARM SECTOR HAVE VEERED SO IT APPEARS MAIN THREAT FROM STORMS WILL CONTINUE TO BE HAIL/WIND. SOME ROTATING STORMS MAY BE A LITTLE MORE LIKELY ALONG THE OUTFLOW BOUNDARY TO THE NORTH OR NEAR OUTFLOW/FRONTAL INTERSECTION. AS SHORT WAVE TROUGH MOVES THROUGH CWA THIS EVENING... CONVECTION SHOULD BE SHUNTED OFF INTO N MO AND SE IA BY OR AROUND MIDNIGHT. MOST OF THE FRONTAL CONVECTION SHOULD BE S OF THE CWA FRIDAY SO WILL MAINTAIN A DRY FORECAST. MODELS SHOWING SOME POSSIBILITY OF WARM AIR ADVECTION SHOWERS/STORMS SATURDAY. WILL HOLD OFF ON ADDITION OF POPS ACROSS THE NORTH FOR NOW AND LET ANOTHER MODEL RUN OR TWO PASS TO GET A BETTER HANDLE ON THAT. HAVE LEFT EXTENDEDQ UNCHANGED. MOS TEMPS LOOK PRETTY GOOD AND ARE IN LINE WITH CURRENT FORECASTS. .DSM...NONE JAW
In the hours before
Special weather statement, May 10, 12:45 PM CDT, 5 hours 53 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1245 PM CDT THU MAY 10 2001
...MORE SEVERE THUNDERSTORM DEVELOPMENT LIKELY AFTER 3 PM IN CENTRAL
AND WEST CENTRAL IOWA...
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. MONITOR SHORT
TERM FORECASTS FOR ADDITIONAL FORECAST INFORMATION AS THESE
THUNDERSTORMS EVOLVE AND SPREAD SOUTHEAST THROUGH THE STATE.
SCATTERED MODERATE THUNDERSTORMS IN NORTH CENTRAL IOWA HAVE BEEN
WEAKENING OVER THE LAST ONE HOUR. HOWEVER...A STRENGTHENING FRONTAL
BOUNDARY FROM NEAR WATERLOO THROUGH FORT DODGE TO BETWEEN SIOUX
CITY AND OMAHA...WILL BE THE FOCUS FOR ADDITIONAL DEVELOPMENT OF
THUNDERSTORMS AROUND MID AFTERNOON INTO THE EVENING HOURS.
CONVERGENCE OF MOISTURE WAS INCREASING OVER WESTERN IOWA AND EASTERN
NEBRASKA NEAR THIS FRONT...WITH STRONG SURFACE HEATING TAKING PLACE
SOUTH OF THE FRONT. AN UPPER LEVEL DISTURBANCE AND JET STREAM OF
WINDS OVER NEBRASKA AND SOUTH DAKOTA WILL AID IN THUNDERSTORM
DEVELOPMENT AS WELL. WIND AND INSTABILITY PARAMETERS INDICATE THAT
A FEW SUPERCELL THUNDERSTORMS ARE POSSIBLE...EVOLVING INTO A LINE OF
STORMS BY THIS EVENING.
IAZ004>007-015>017-023>026-033>037-044>048-111100-
BOONE-CALHOUN-CARROLL-CERRO
GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-STORY-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CARROLL...
DENISON...ESTHERVILLE...FORT DODGE...IOWA FALLS...MASON CITY AND
WEBSTER CITY
1245 PM CDT THU MAY 10 2001
* EVENT TIMING... NOW THROUGH 6 PM.
* THREAT CATEGORIES...
TORNADO.......... LOW
DAMAGING WINDS... MODERATE
LARGE HAIL....... MODERATE
FLASH FLOODING... LOW
* SPOTTER ACTIVATION OUTLOOK... MODERATE
IAZ027-028-038-039-049-050-057>062-070>075-111100-
ADAIR-AUDUBON-BLACK
HAWK-BREMER-BUTLER-CASS-DALLAS-GRUNDY-GUTHRIE-JASPER-MADISON-MAHASKA-
MARION-MARSHALL-POLK-POWESHIEK-TAMA-WARREN-
INCLUDING THE CITIES OF...ATLANTIC...DES MOINES...GRINNELL...
INDIANOLA...KNOXVILLE...MARSHALLTOWN...NEWTON...OSKALOOSA...PELLA...
PERRY...WATERLOO AND WAVERLY
1245 PM CDT THU MAY 10 2001
* EVENT TIMING... 3 PM TO 8 PM.
* THREAT CATEGORIES...
TORNADO.......... LOW
DAMAGING WINDS... MODERATE
LARGE HAIL....... MODERATE
FLASH FLOODING... LOW
* SPOTTER ACTIVATION OUTLOOK... MODERATE
IAZ081>086-092>097-111100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...LAMONI
AND OTTUMWA
1245 PM CDT THU MAY 10 2001
* EVENT TIMING... 3 PM TO MIDNIGHT
* THREAT CATEGORIES...
TORNADO.......... LOW
DAMAGING WINDS... MODERATE
LARGE HAIL....... MODERATE
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... MODERATE
* MISCELLANEOUS INFORMATION - THE RISK OF FLASH FLOODING WILL ALSO
INCREASE THIS EVENING AS POTENTIAL THUNDERSTORM TRAINING
OCCURS OVER ALREADY SATURATED GROUND.
KULA
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
kThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:06 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 29 min |
| May 9, 7:31 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 39 min |
| May 9, 8:12 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 18 min |
| May 9, 8:32 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 38 min |
| May 9, 8:57 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 28 min |
| May 9, 9:14 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 31 min |
| May 9, 10:20 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Tama | 30 min |
| May 9, 10:41 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 29 min |
| May 9, 10:51 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 29 min |
| May 10, 12:20 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 30 min |
| May 10, 3:44 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 46 min |
| May 10, 3:58 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 32 min |
| May 10, 4:05 PM CDT | Tornado Warning | DMX | Hardin | 30 min |
| May 10, 4:06 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 29 min |
| May 10, 4:33 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 47 min |
| May 10, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 41 min |
| May 10, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 30 min |
| May 10, 4:37 PM CDT | Tornado Warning | DMX | Greene | 28 min |
| May 10, 4:56 PM CDT | Tornado Warning | DMX | Boone | 29 min |
| May 10, 5:01 PM CDT | Tornado Warning | DMX | Marshall | 19 min |
| May 10, 5:03 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 42 min |
| May 10, 5:05 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 40 min |
| May 10, 5:07 PM CDT | Tornado Warning | DMX | Grundy | 13 min |
| May 10, 5:12 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 28 min |
| May 10, 5:15 PM CDT | Tornado Warning | DMX | Greene, Guthrie | 40 min |
| May 10, 5:19 PM CDT | Tornado Warning | DMX | Tama | 31 min |
| May 10, 5:25 PM CDT | Tornado Warning | DMX | Boone, Story | 45 min |
| May 10, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 46 min |
| May 10, 5:39 PM CDT | Tornado Warning | DMX | Tama | 31 min |
| May 10, 5:50 PM CDT | Severe Thunderstorm Warning | DMX | Story | 30 min |
| May 10, 5:54 PM CDT | Tornado Warning | DMX | Guthrie | 41 min |
| May 10, 6:05 PM CDT | Tornado Warning | DMX | Marshall | 40 min |
| May 10, 6:11 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 39 min |
| May 10, 6:24 PM CDT | Tornado Warning | DMX | Jasper | 31 min |
| May 10, 6:27 PM CDT | Tornado Warning | DMX | Dallas | 43 min |
| May 10, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.